Alert archive / Mississippi / Special Weather Statements in 2020

Special Weather Statement, NWS Memphis, TN

April 29, 20208 counties in Mississippi

NWS Memphis, TN issued this special weather statement at Apr 29, 2020, 2:08 AM CDT for 8 counties in Mississippi. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2020, 2:08 AM CDT (07:08 UTC)
Expired
Apr 29, 2020, 3:15 AM CDT
In force
67 min
Issued by
NWS Memphis, TN

Counties Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Prentiss County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS84 KMEG 290708
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
208 AM CDT Wed Apr 29 2020
 
MSZ006-009-013>017-021>024-290815-
Itawamba MS-Lafayette MS-Pontotoc MS-Tishomingo MS-Union MS-
Monroe MS-Lee MS-Calhoun MS-Yalobusha MS-Chickasaw MS-Prentiss MS-
208 AM CDT Wed Apr 29 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Southeastern Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Union County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Calhoun County in northeastern Mississippi...
Southeastern Yalobusha County in northwestern Mississippi...
Chickasaw County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 208 AM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from 8 miles northeast of
Keownville to 7 miles north of Sabougla. Movement was east at 80 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Itawamba...southeastern Lafayette...Pontotoc...southern
Tishomingo...Union...Monroe...Lee...Calhoun...southeastern
Yalobusha...Chickasaw and Prentiss Counties should monitor this storm
closely.

LAT...LON 3368 8872 3381 8872 3381 8893 3375 8893
      3372 8951 3387 8951 3387 8971 3460 8910
      3460 8872 3469 8872 3471 8812 3375 8825
      3374 8833 3367 8842
TIME...MOT...LOC 0708Z 262DEG 69KT 3463 8882 3387 8946 

$$

SJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Apr 29, 12:37 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 29, 12:37 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1237 AM CDT Wed Apr 29 2020

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 926 PM CDT Tue Apr 28 2020/

DISCUSSION...Surface analysis this evening places a cold front
from near Saint Louis back through South Central Missouri and into
Northwest and North Central Arkansas. Regional WSR-88D radar
trends indicate a line of strong to severe thunderstorms slightly
ahead of the front across the aforementioned areas. As of 8 PM
CDT, temperatures across the Mid-South are in the 60s at most
locations.

Short term model trends including Convective Allowing Model
Solutions (CAMs) indicate showers and thunderstorms will begin to
affect western sections of the Mid-South in the next 3-4 hours.
Radar trends suggest these solutions may be slightly slower than
what is occurring due to an upstream cold pool. Instability is
expected to decrease throughout the night with the associated
convection anticipated to weaken around or slightly east of the
Mississippi River. The predominant threat will be damaging winds
with any thunderstorms that become severe.

The forecast overall remains in good shape with no changes
anticipated at the moment as the earlier update with the watch
issuance has accounted for these forecast trends.

CJC

PREV DISCUSSION... /issued 325 PM CDT Tue Apr 28 2020/

A weak leading shortwave lifting northeast out of the Arklamiss
was aiding in the development of storms over the MS River delta
this afternoon. This shortwave was evident on KNQA radar, upstream
from storms lifting northeast through the delta. These storms
were rooted in an elevated layer and will present a marginal
threat (at most) for large hail through late afternoon.

Midafternoon GOES water vapor imagery showed a double-centered
upper low over the western Dakotas, and another upper low near
Duluth MN. These three low pressure centers will combine into one
deep upper low dropping into the mid-MS River valley by Wednesday
morning. A line of storms over eastern KS/northwest MS will likely
expand in areal extent will moving southeast this evening and
overnight. Main directed cold pool push will likely occur to the
west and south of the Midsouth, toward the Red and Sabine River
valleys, into the low level instability axis. Closer to home,
convection-allowing model (CAM) consensus depicts a couple of
bowing segments to the north, over northeast AR. Last couple of
HRRR runs depicted the northern extent of the convective line
dissipating earlier over the Midsouth, by around 2 AM. Too early
to jump on one CAM solution, but this may point toward a lower-end
event for portions of the Midsouth east of the MS River.

One axis of the multi-lobe upper low will drop through the
Midsouth toward midday Wednesday. NAM model depicted a band of
steep isentropic downglide behind this feature, suggesting some
momentum from stronger winds aloft will reach the ground. That
said, 925-850mb winds are depicted 25 to 30 knots, less strong
than with the previous couple of upper low pressure systems.

Following showers and perhaps isolated high-based thunderstorms
Wednesday, the remainder of the week will see an upper level ridge
translate east to the MS River through Saturday, gradually
deamplifying during the process. Daytime temps over the Midsouth
should warm well into the 80s this weekend.

Next rain event will arrive with a return to northwest flow and
associated cold frontal passage Sunday into Monday.

PWB

&&

.AVIATION...

A line of strong to severe TSRAs is pushing across the Mid-South.
The line has pushed east of KJBR with some SHRAs and rumbles of
thunder expected behind the line for a couple of hours. The line
is getting ready to move through KMEM with IFR vsbys and gusts of
40+ kts. The line should be a little weaker by the time moves
through KMKL and a lot weaker later tonight when it pushes through
KTUP. Behind the line expect lingering SHRAs and cigs becoming
MVFR for a period through early Wednesday morning. VFR cigs will
return by mid to late morning though SHRAs will linger through the
day. After a brief shift to the NW with the line expect winds to
shift back to the SW for a few hours before shifting back to the
NW with the cold front during the morning hours. Winds will become
quite gusty this afternoon across west TN as the gradient
increases. Winds will diminish after 30/00z

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 28, 2:03 PM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
203 PM CDT Tue Apr 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
203 PM CDT Tue Apr 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk of severe thunderstorms from middle evening
through middle overnight along and west of the Mississippi River.
There is a Marginal Risk of severe thunderstorms overnight for
the remainder of the Midsouth.

The primary severe weather threat will damaging winds. Secondary
threats include large hail and short-lived tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds will be possible Wednesday, mainly over the Mississippi
River delta and northwest Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

PWB

In the hours before

Special weather statement, Apr 29, 12:56 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1256 AM CDT Wed Apr 29 2020

TNZ050-052>054-088>090-290630-
Hardeman TN-Henderson TN-Fayette TN-Chester TN-Madison TN-Shelby TN-
Haywood TN-
1256 AM CDT Wed Apr 29 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...

Hardeman County in western Tennessee...
West central Henderson County in western Tennessee...
Fayette County in western Tennessee...
Western Chester County in western Tennessee...
Madison County in western Tennessee...
Southeastern Shelby County in western Tennessee...
Southeastern Haywood County in western Tennessee...

At 1256 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Dancyville, or 16 miles west of Bolivar, moving
east at 90 mph.

People in Hardeman...west central Henderson...Fayette...western
Chester...Madison...southeastern Shelby and southeastern Haywood
Counties should monitor this storm closely.

LAT...LON 3499 8904 3508 8983 3570 8915 3567 8903
      3570 8899 3569 8836
TIME...MOT...LOC 0556Z 261DEG 77KT 3534 8927

KRF
Special weather statement, Apr 29, 12:59 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
1259 AM CDT Wed Apr 29 2020

MSZ001>003-008-TNZ088-089-290645-
Marshall MS-DeSoto MS-Benton MS-Tate MS-Fayette TN-Shelby TN-
1259 AM CDT Wed Apr 29 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...

Marshall County in northwestern Mississippi...
Eastern DeSoto County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
Eastern Tate County in northwestern Mississippi...
Southern Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...

At 1259 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Lewisburg, or 9 miles south of Olive Branch,
moving east at 55 mph.

People in Marshall...eastern DeSoto...northwestern Benton...eastern
Tate...southern Fayette and southeastern Shelby Counties should
monitor this storm closely.

LAT...LON 3508 8983 3501 8920 3499 8920 3499 8904
      3455 8967 3466 9011
TIME...MOT...LOC 0559Z 269DEG 47KT 3482 8981

KRF
Special weather statement, Apr 29, 1:15 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
115 AM CDT Wed Apr 29 2020

MSZ002-008-011>013-290645-
Lafayette MS-Marshall MS-Panola MS-Tate MS-Quitman MS-
115 AM CDT Wed Apr 29 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Southwestern Marshall County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Southeastern Tate County in northwestern Mississippi...
East central Quitman County in northwestern Mississippi...

At 114 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near John W Kyle State Park, moving east at 40 mph.

People in northwestern Lafayette...southwestern Marshall...Panola...
southeastern Tate and east central Quitman Counties should monitor
this storm closely.

LAT...LON 3418 9038 3460 8986 3459 8941 3416 8993
TIME...MOT...LOC 0614Z 263DEG 37KT 3448 8985

KRF
Special weather statement, Apr 29, 1:30 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
130 AM CDT Wed Apr 29 2020

MSZ002>004-008-013-014-TNZ089-290700-
Lafayette MS-Tippah MS-Marshall MS-Union MS-Benton MS-Tate MS-
Fayette TN-
130 AM CDT Wed Apr 29 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 AM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Northwestern Tippah County in northeastern Mississippi...
Marshall County in northwestern Mississippi...
Northwestern Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...
Southeastern Tate County in northwestern Mississippi...
Southeastern Fayette County in western Tennessee...

At 130 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Wall Doxey State Park, moving east at 55 mph.

People in northeastern Lafayette...northwestern Tippah...Marshall...
northwestern Union...Benton...southeastern Tate and southeastern
Fayette Counties should monitor this storm closely.

LAT...LON 3445 8925 3457 8975 3503 8934 3501 8920
      3499 8920 3499 8907 3496 8882 3493 8882
TIME...MOT...LOC 0630Z 263DEG 47KT 3469 8940

KRF
Special weather statement, Apr 29, 1:44 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
144 AM CDT Wed Apr 29 2020

MSZ002-012>015-020>022-290715-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Tallahatchie MS-
Panola MS-Calhoun MS-Yalobusha MS-
144 AM CDT Wed Apr 29 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...

Lafayette County in northwestern Mississippi...
Western Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Eastern Tallahatchie County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...

At 144 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Holly Springs
National Forest, moving east at 45 mph.

People in Lafayette...western Pontotoc...southeastern Marshall...
Union...eastern Tallahatchie...southeastern Panola...northern Calhoun
and Yalobusha Counties should monitor this storm closely.

LAT...LON 3374 9031 3376 9026 3377 9018 3378 9017
      3381 9018 3381 9033 3452 8957 3459 8874
      3375 8951 3387 8951 3387 8977 3390 8977
      3390 8992 3382 8993 3381 9014 3372 9014
      3374 9024 3372 9025
TIME...MOT...LOC 0644Z 263DEG 38KT 3432 8957

KRF
Special weather statement, Apr 29, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
208 AM CDT Wed Apr 29 2020

MSZ006-009-013>017-021>024-290815-
Itawamba MS-Lafayette MS-Pontotoc MS-Tishomingo MS-Union MS-
Monroe MS-Lee MS-Calhoun MS-Yalobusha MS-Chickasaw MS-Prentiss MS-
208 AM CDT Wed Apr 29 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Southeastern Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Union County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Calhoun County in northeastern Mississippi...
Southeastern Yalobusha County in northwestern Mississippi...
Chickasaw County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 208 AM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from 8 miles northeast of
Keownville to 7 miles north of Sabougla. Movement was east at 80 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Itawamba...southeastern Lafayette...Pontotoc...southern
Tishomingo...Union...Monroe...Lee...Calhoun...southeastern
Yalobusha...Chickasaw and Prentiss Counties should monitor this storm
closely.

LAT...LON 3368 8872 3381 8872 3381 8893 3375 8893
      3372 8951 3387 8951 3387 8971 3460 8910
      3460 8872 3469 8872 3471 8812 3375 8825
      3374 8833 3367 8842
TIME...MOT...LOC 0708Z 262DEG 69KT 3463 8882 3387 8946

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:11 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica49 min
Apr 29, 12:46 AM CDTSpecial Weather StatementMEGTunica29 min
Apr 29, 12:59 AM CDTSpecial Weather StatementMEGMarshall, Tate46 min
Apr 29, 1:15 AM CDTSpecial Weather StatementMEGPanola30 min
Apr 29, 1:30 AM CDTSpecial Weather StatementMEGBenton, Marshall30 min
Apr 29, 1:44 AM CDTSpecial Weather StatementMEGLafayette, Tallahatchie, Union, Yalobusha31 min
Apr 29, 9:52 AM CDTWind AdvisoryMEGCoahoma, DeSoto, Marshall, Panola, Quitman, Tallahatchie and 2 more8 hr
Apr 28, 11:25 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton50 min
Apr 28, 11:43 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale47 min
Apr 29, 12:02 AM CDTSevere Thunderstorm WarningMEGFayette, Lauderdale, Shelby, Tipton28 min
Apr 29, 12:10 AM CDTSpecial Weather StatementMEGDyer, Lake, Lauderdale, Obion50 min
Apr 29, 12:32 AM CDTSpecial Weather StatementMEGFayette, Haywood, Tipton28 min
Apr 29, 12:52 AM CDTSpecial Weather StatementMEGCrockett, Gibson, Henry, Obion, Weakley38 min
Apr 29, 12:56 AM CDTSpecial Weather StatementMEGFayette, Hardeman, Madison34 min
Apr 28, 10:12 PM CDTSpecial Weather StatementMEGClay, Craighead, Greene48 min
Apr 28, 10:35 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi40 min
Apr 28, 10:54 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett51 min
Apr 28, 11:09 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi51 min
Apr 28, 11:43 PM CDTSevere Thunderstorm WarningMEGCross, Lee, St. Francis47 min

Nearby

Special Weather Statements in Mississippi, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.